Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 70, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 13, 2002, 10:46 AM EDT for Bland County, Wythe County, Virginia. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 13, 2002, 10:46 AM EDT (14:46 UTC)
- Expired
- May 13, 2002, 11:45 AM EDT
- In force
- 59 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Bland County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 74 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 5:45 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
| May 13, 10:00 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 2.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 131446 SVRRNK VAC021-197-131545- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1045 AM EDT MON MAY 13 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLAND COUNTY IN SOUTHWEST VIRGINIA WYTHE COUNTY IN SOUTHWEST VIRGINIA * UNTIL 1145 AM EDT. * AT 1044 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 6 MILES WEST OF CERES TO 21 MILES SOUTHWEST OF RURAL RETREAT...MOVING EAST AT 60 MPH. WINDS UP TO 60 MPH CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 1145 AM EDT INCLUDE CERES... RURAL RETREAT... BLAND... WYTHEVILLE... MAX MEADOWS... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 05 LAT...LON 3702 8138 3679 8124 3689 8083 3727 8103
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 10:05 AM EDT, 41 minutes earlier.
Area forecast discussion, May 13, 10:05 AM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1005 AM EDT MON MAY 13 2002
HAVE UPDATED ZONES TO ADD SEVERE THUNDERSTORM WATCH FOR ALL OF THE
CWA UNTIL 300 PM. OTHERWISE...ZONES WERE IN GOOD SHAPE...WILL ONLY
NEED TO UPDATE WHEN ABLE TO CLEAR WESTERN AREAS FROM THE THREAT OF
SEVERE WX.
.RNK...
NC...SEVERE THUNDERSTORM WATCH UNTIL 300 PM ALL COUNTIES.
VA...FLOOD WATCH TODAY VAZ007-VAZ009-VAZ019>020.
SEVERE THUNDERSTORM WATCH UNTIL 300 PM ALL COUNTIES. WV...FLOOD
WATCH TODAY WVZ042>045.
SEVERE THUNDERSTORM WATCH UNTIL 300 PM ALL COUNTIES.In the hours before
Special weather statement, May 13, 8:38 AM EDT, 2 hours 8 minutes before
NCZ001-002-018-VAZ007-009-015-WVZ042-043-045-131430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 838 AM EDT MON MAY 13 2002 ...STRONG THUNDERSTORMS APPROACHING THE AREA... A LINE OF STRONG THUNDERSTORMS ARE MOVING EASTWARD OUT OF KENTUCKY AND TENNESSEE...AND WILL BE APPROACHING THE NORTHERN MOUNTAINS OF NORTH CAROLINA...THE MOUNTAIN EMPIRE REGION OF SOUTHWEST VIRGINIA... AND SOUTHEASTERN WEST VIRGINIA AROUND 1000 AM. THESE STORMS ARE SLOWLY WEAKENING...BUT ARE EXPECTED TO CONTAIN WIND GUSTS TO AROUND 40 MPH. A FEW OF THE STORMS MAY REMAIN STRONG ENOUGH TO PRODUCE WIND GUSTS GREATER THAN 50 MPH...WHICH COULD DOWN TREES AND POWER LINES. PEOPLE IN THE PATH OF THESE STORMS SHOULD KEEP A CLOSE WATCH ON THE WEATHER THIS MORNING. BE PREPARED TO SEEK SAFE INDOOR SHELTER IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 10:13 AM EDT | Severe Thunderstorm Warning | RNK | Smyth, Tazewell | 62 min |
| May 13, 10:27 AM EDT | Severe Thunderstorm Warning | RNK | Grayson | 63 min |
| May 13, 11:40 AM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 35 min |
| May 13, 11:44 AM EDT | Severe Thunderstorm Warning | RNK | Floyd, Montgomery | 61 min |
| May 13, 12:18 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Roanoke, City of Roanoke, City of Salem | 57 min |
| May 13, 12:40 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 50 min |
| May 13, 1:10 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 65 min |
| May 13, 1:38 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Campbell | 22 min |
| May 13, 1:41 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Campbell | 19 min |
| May 13, 1:51 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 39 min |
| May 13, 5:14 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 46 min |
| May 13, 6:09 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 51 min |
| May 13, 6:35 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 40 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.